Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 25, 2021Larue County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 25, 2021, 5:15 PM EDT for Larue County, Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Aug 25, 2021, 5:30 PM EDT
In force
15 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Larue County, KY

The radar

The Louisville radar (KLVX), 36 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS83 KLMK 252115
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
515 PM EDT Wed Aug 25 2021
 
KYZ028-053-252130-
Hardin KY-Larue KY-
515 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of north central Larue
and east central Hardin Counties through 530 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm east 
of Elizabethtown, moving southeast at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of east central Hardin
and north central Larue Counties, including the following
locations... Roanoke, Tunnel Hills and Younger Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 8584 3778 8575 3774 8568 3773 8569
      3773 8567 3772 8565 3769 8563 3770 8560
      3769 8559 3768 8561 3762 8580
TIME...MOT...LOC 2115Z 322DEG 11KT 3771 8576 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:21 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 25, 3:21 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
321 PM EDT Wed Aug 25 2021

.Short Term...(This evening through Thursday)
Issued at 300 PM EDT Wed Aug 25 2021

Showers and storms are currently across our northern CWA, driven by
forcing from weak 700-400 PVA associated with a weak mid-level
shortwave and remnant sfc outflow boundaries in a supportive
environment where PWATs are 1.6-1.9". Daytime heating has allowed
SBCAPE to increase to 1500-3000 J/kg along with steep low level
lapse rates around 7.5-8 C/km. Clusters of strong storms are
possible through this afternoon and evening mainly north of the
Cumberland Pkwy, capable of gusty winds and frequent lightning. With
weak flow aloft, storm motions will remain rather slow, allowing for
extended residence time of heavy rainfall on a given area. Some
localized nuisance flooding may be possible due to the high PWAT
airmass in place. Scattered convection will be possible through the
rest of this afternoon and evening hours before peak heating is
lost.

Confidence remains limited in the short term given the poor
performance of CAMs initializing so far today. With the sfc high
over the region, expect the pre-dawn hours to have some patchy fog
as light winds accompany low level moisture. Could see some dense
fog in spots that pick up some rainfall this afternoon. Patchy fog
should burn off around sunrise, leading to another hot and muggy day
with increased precip chances.

Upper level pattern will continue to feature the upper level ridge
across the central US, with a deep East Coast high pressure system
that will continue to filter moisture-rich Gulf air into our region.
1000-850mb thicknesses indicate temps will once again be in the low
to mid 90s. Latest guidance blend did drop tomorrow's high forecast
a degree or two, which seems reasonable given the increased cloud
coverage and PoPs expected tomorrow. Generally speaking, areas east
of I-65 will range between 89-93, and areas west of I-65 in the 90-
95 range. Heat indices will once again be in the 100-104 degree
range across southern IN and KY counties west of I-65. Our Bluegrass
region may have heat indices below 100.

The weak mid-level shortwave will be just east of the CWA by
tomorrow afternoon, but given the high PWAT environment and
afternoon heating allowing our region to destabilize to roughly 1500-
3000 J/kg again, should be enough forcing to fire off scattered-
numerous showers and storms tomorrow afternoon. Could begin to see
convective initiation around 19z. With another day of weak flow
aloft, very little shear will limit storm motions and organization.
Storm motions may only be around 15kts or so, if model soundings
hold true. Soundings showing K Index values around 40 suggest
torrential rainfall will be possible, so will have to watch for
isolated flooding issues (OHRFC 1-hr FFG is slightly above 2").
Convective activity should diminish during the early evening hours
as peak heating is lost.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 315 PM EDT Wed Aug 25 2021

====================================
Synoptic Overview
====================================

Persistent mid-level ridge centered across the SW Atlantic will
continue to have a strong influence on the weather pattern across
the Ohio Valley this weekend and into next week.  The ridge may
remain just far enough east to allow a plume of moisture laden air
to come into the Ohio Valley from the southwest.  Overall, this is a
typical late summertime pattern for the area.  The overall set up
will feature mainly diurnally driven convection each
afternoon/evening this weekend.  Moving into next week, a stronger
mid-level trough axis moving through in the westerlies to the north
may be strong enough to knock down the ridge and allow a front to
drive southward into the region.  At the same time, a tropical
disturbance now over the southern Caribbean is forecast to move
northwestward and develop into a tropical cyclone.  This tropical
cyclone may impact a portion of the Gulf coast states early next and
there is a possibility that some of the remnants may flow northward
into the Tennessee and Ohio Valleys around the middle of next week.

====================================
Model Trends/Discussion/Preference
====================================

Overall model agreement remains decent through the weekend, but
significant differences remain on the table for next week, due to
uncertainty in many variables of the forecast process.

In general, I expect the short term/high res models to struggle with
convection in the near term.  The overall pattern depicted by the
models suggest mainly diurnally driven convection due to afternoon
heating.  However, various left over boundaries on the mesoscale or
even beta scale will make defining an area difficult.

The models do agree that heights may rise a bit on Saturday as
troughing develops out to the west.  We'll still have plenty of low-
level moisture to work with, but with the higher heights, model
soundings across the region all show a bit more capping.  As heights
fall a bit on Sun/Mon, we should see afternoon/evening coverage
increase once again.

Moving into next week, the global models all show a current tropical
disturbance over the Caribbean will move northwest and into the
western half of the Gulf early next week.  While the deterministic
runs aim for the TX/LA border with a possible landfall, an
examination of the ensembles shows a very wide range of tracks and
intensities for this system.  In fact, the ensemble spread shows
that anywhere from Brownsville, TX all the way over to the FL/AL
line could be under the gun for a late August tropical cyclone.
Beyond the land fall, there is a possibility that the remnants could
come further north into the Ohio Valley.  The Canadian GEM and the
25/00Z and 25/12Z Euro suggest this, though the 12Z GFS isn't on
board at this time.

====================================
Sensible Weather Impacts
====================================

...Heavy Rainfall Possible Next Week...

For the Friday-Sunday period, very warm and humid conditions will
continue across the region.  Scattered afternoon/evening showers and
storms are expected on Friday with a slightly lesser amount of
coverage for Saturday.  Temperatures during this period will feature
highs in the upper 80s to the lower 90s with overnight lows in the
upper 60s to the lower 70s.

Shower and thunderstorm coverage looks to increase a bit as we get
into the Sunday and Monday time frame as a mid-level trough axis
swings through the Great Lakes and flattens out the ridge.  At the
same time, a slow moving frontal boundary will drop into the region
from the north.  This front should serve as a focus for renewed
convective development across the region. Given the moisture
available, heavy rainfall and possibly some local flooding issues
may develop.  Given the relatively good agreement, have increased
PoPs in the Sun-Mon time frame a bit over the blend.  Will also be
lowering temps here with mainly upper 80s expected.

For the Tue-Wed period, there remains a LOT of uncertainty on where
the remnants of the tropical system in the Gulf will end up.  There
has been a signal in the GEM and Euro data that the remnants could
come northward and merge along the front pushing through the Ohio
Valley.  That certainty is a plausible scenario and one that could
bring very heavy rainfall and possible flooding to the region.  At
the same time, the ensembles continue have quite a bit of spread
through the period.  As such, I expect we'll see a wide range of
solutions over the coming days as the system develops and additional
data is collected over the Gulf due to hurricane hunter flights.

====================================
Forecast Confidence
====================================

Thursday Night - Saturday Night : Medium confidence on all elements
Sunday - Monday: Low-medium confidence on all elements
Tuesday - Wednesday: Low confidence on all elements

&&

.Aviation...(18Z TAF Issuance)
Issued at 1220 PM EDT Wed Aug 25 2021

Mid and high level cloud debris from early morning convection
continues to cover areas along and north of I-64. Beginning to see
scattered cu develop as temperatures warm into the low 90s.

There remains a slight chance of a shower or thunderstorm popping up
across southern Indiana or northern Kentucky. This could impact SDF,
HNB, or LEX, but confidence remains low and will keep TAFs dry.
Winds will remain light and variable as a surface high works through
the region today.

Guidance is strongly hinting at some fog across the region tomorrow
morning, so included MVFR vis restrictions at HNB, LEX, and BWG for
the pre-dawn hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CJP
Long Term...MJ
Aviation...CJP
Hazardous weather outlook, Aug 25, 3:29 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
329 PM EDT Wed Aug 25 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
329 PM EDT Wed Aug 25 2021 /229 PM CDT Wed Aug 25 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and storms will continue this afternoon and early
evening. Storms are capable of gusty winds, frequent lightning, and
heavy rainfall. Slow storm motions may lead to some localized
flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will generally range from 100 to 105 degrees in
the afternoon Wednesday and Thursday along and west of I-65.

Scattered storms are forecast each afternoon and evening. Locally
heavy rainfall and lightning are the primary storm hazards. A cold
front approaching Sunday and Monday may bring more widespread
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed at least through the
weekend.

CJP/MJ

In the hours before

Special weather statement, Aug 25, 3:48 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
348 PM EDT Wed Aug 25 2021

INZ084-090-252015-
Crawford IN-Harrison IN-
348 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern
Harrison and east central Crawford Counties through 415 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carefree Town, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Crawford and northwestern Harrison Counties, including the following
locations... Curby, Milltown, Moberly, White Cloud, Wyandotte, Pilot
Knob, Carefree and Hogtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 8640 3837 8631 3824 8612 3820 8629
TIME...MOT...LOC 1947Z 311DEG 19KT 3830 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Aug 25, 3:50 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
350 PM EDT Wed Aug 25 2021

KYZ041-049-057-252015-
Fayette KY-Clark KY-Madison KY-
350 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southwestern Clark,
north central Madison and southeastern Fayette Counties through 415
PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cadentown, moving southeast at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Fayette, southwestern Clark and north central Madison Counties in
east central Kentucky, including the following locations...
Hootentown, Chilesburg, Lyndale, Lisletown, Athens, Avon, Tebbs,
Locust Grove, Flanagan and Colby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 8434 3804 8450 3810 8435 3809 8434
      3809 8433 3794 8417
TIME...MOT...LOC 1949Z 326DEG 10KT 3800 8439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Aug 25, 3:58 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
358 PM EDT Wed Aug 25 2021

INZ090-091-KYZ030-252030-
Floyd IN-Harrison IN-Jefferson KY-
358 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of east central
Harrison, southwestern Floyd and west central Jefferson Counties
through 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Dennis, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  St. Dennis around 410 PM EDT.
  Pleasure Ridge Park around 415 PM EDT.

Other locations in the path of this storm include Valley Station and
Fairdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 8606 3832 8588 3812 8578 3809 8590
      3810 8603
TIME...MOT...LOC 1958Z 340DEG 15KT 3822 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SCHOETTMER
Local storm report, Aug 25, 4:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     LIGHTNING        1 NE FINCHVILLE         38.16N 85.31W
08/25/2021                   SHELBY             KY   AMATEUR RADIO

            STRUCTURE FIRE CAUSED BY A LIGHTNING STRIKE.

&&

EBW
Special weather statement, Aug 25, 5:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
400 PM CDT Wed Aug 25 2021

KYZ024-027-252130-
Grayson KY-Breckinridge KY-
400 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Grayson and
south central Breckinridge Counties through 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Leitchfield, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Leitchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3750 8657 3763 8643 3751 8625 3741 8643
TIME...MOT...LOC 2100Z 328DEG 6KT 3752 8644

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SCHOETTMER
Special weather statement, Aug 25, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
515 PM EDT Wed Aug 25 2021

KYZ028-053-252130-
Hardin KY-Larue KY-
515 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of north central Larue
and east central Hardin Counties through 530 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm east
of Elizabethtown, moving southeast at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Hardin
and north central Larue Counties, including the following
locations... Roanoke, Tunnel Hills and Younger Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 8584 3778 8575 3774 8568 3773 8569
      3773 8567 3772 8565 3769 8563 3770 8560
      3769 8559 3768 8561 3762 8580
TIME...MOT...LOC 2115Z 322DEG 11KT 3771 8576

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:07 PM EDTSpecial Weather StatementLMKNicholas23 min
Aug 25, 2:15 PM EDTSpecial Weather StatementLMKHarrison45 min
Aug 25, 2:16 PM EDTSpecial Weather StatementLMKFranklin44 min
Aug 25, 2:54 PM EDTSpecial Weather StatementLMKNicholas36 min
Aug 25, 2:56 PM EDTAreal Flood AdvisoryLMKNicholas2 hr
Aug 25, 3:16 PM EDTSpecial Weather StatementLMKShelby44 min
Aug 25, 3:49 PM EDTAreal Flood AdvisoryLMKClark, Fayette3 hr
Aug 25, 3:50 PM EDTSpecial Weather StatementLMKFayette25 min
Aug 25, 5:00 PM EDTSpecial Weather StatementLMKGrayson30 min
Aug 25, 5:27 PM EDTSpecial Weather StatementLMKLarue33 min
Aug 25, 5:38 PM EDTSpecial Weather StatementLMKGrayson37 min
Aug 25, 2:00 PM EDTSpecial Weather StatementLMKWashington45 min
Aug 25, 3:48 PM EDTSpecial Weather StatementLMKCrawford27 min
Aug 25, 3:58 PM EDTSpecial Weather StatementLMKFloyd32 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.